Iowa, 2005Hail in Iowa, May 8, 2005
May 8, 2005 · NWS OAX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 3:03 PM CST, 37 minutes earlier.
Area forecast discussion, May 8, 3:03 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
403 PM CDT SUN MAY 8 2005
.DISCUSSION...
MAIN FORECAST CHALLENGES WILL STRONG THUNDERSTORMS THROUGH EARLY
TONIGHT...THEN THE LOCATION OF NEXT FRONTAL SYSTEM MIDWEEK AND ITS
EFFECTS ON POPS AND TEMPERATURES.
IN THE SHORT TERM...WATCHES APPEAR WELL JUSTIFIED. 18Z SOUNDING
SHOWED A SLIGHTLY STRENGTHENED AND LOWERED CAP FROM 12Z...WITH A
MORE UNSTABLE LAPSE RATE ABOVE ALONG WITH HIGHER CAPE. THIS CAP HAS
BEEN BREACHED ALREADY IN SEVERAL LOCATIONS...WITH MORE TO COME.
SHEAR HAS STRENGTHENED SUBSTAINTIALLY FROM 12Z. WHILE MUCH OF IT IS
UNIDIRECTIONAL...SLIGHT BACKING HAS OCCURRED PAST FEW HRS ALONG AND
E OF MO RVR FROM OMA NORTHWARD. EXPECT A LOT OF LINEAR ORGANIZATION
OF CELLS...AS IS ALREADY APPARENT ON SATELLITE...BUT ANY CELL
MANAGING TO GET BY ITSELF COULD BECOME SUPERCELLULAR. ENOUGH DRY
AIR AT MID LEVELS FOR WIND TO BE A THREAT ALONG WITH HAIL EVEN IN
LINEAR STORMS. STRONGEST STORMS SHOULD END BY MIDNIGHT AS AFTERNOON
CAPE IS USED UP...THEN COLD FRONT SHOULD SWEEP REMNANTS EAST OF OUR
AREA BEFORE MORNING.
FOR MONDAY...ELECTED TO INTRODUCE A SLIGHT CHC OF WRAPAROUND SHOWERS
TO THE FAR NORTH...WHILE LEAVING THE REST OF THE AREA DRY. COOL
ADVECTION WILL BE OVER BY LATE MORNING...WITH AFTN SHOWING NET 850
WARM ADVECTION WITH HIGHS STILL WELL IN THE 70S SOUTH...BUT HELD
DOWN BY COOL WRAPAROUND NORTH.
SOUTHERLY FLOW AND LOW LEVEL MOISTURE MAKE A RETURN ON TUESDAY.
WENT FOR NAM SUGGESTION THAT THERE COULD BE ENOUGH LIFT FOR SOME
AFTERNOON THUNDERSHOWERS...ESPECIALLY IN THE NORTH.
FROM TUESDAY NIGHT ONWARD...MODEL SOLUTIONS DIVERGE SERIOUSLY FOR
OUR AREA. WHILE THERE IS GENERAL AGREEMENT THAT UPPER LOW WILL MOVE
FROM THE WEST COAST INTO THE GREAT BASIN...THEN GRADUALLY PHASE WITH
THE NORTHERN BRANCH AND EJECT OVER MT OR ND FRI...THE PLACEMENT OF
A SURFACE FRONT THROUGH THE CENTRAL PLANS IS MORE UNCERTAIN. THERE
WILL BE A STRONG GRADIENT OF TEMPS AND POPS ACROSS THIS FRONT. WITH
WARM HUMID AIR TO THE SOUTH...AND SW FLOW ALOFT...THIS SHOULD BE A
POTENT LIFT BOUNDARY WITH HEAVY RAIN POTENTIAL ON THE NORTH
SIDE...AS WELL AS SEVERE POTENTIAL NEAR AND SOUTH OF THE FRONT.
NAM DEVELOPS THE FRONT IN A SOUTHERLY POSITION NEAR THE NE/KS
BORDER...WHILE GFS IS MUCH FARTHER NORTH. GFS HAS TRENDED A BIT
TOWARD SLOWER ECMWF SOLUTION...BUT ALSO HAS A BIAS WITH PUSHING
WARM FRONTS TOO FAR NORTH INTO A SHALLOW COLD POOL. IN THIS
VERY UNCERTAIN FORECAST SITUATION...TOOK A BLEND OF PREVIOUS
FORECAST AND NEW NAM. THIS WAS COOLER AND WETTER FOR MOST OF THE
TIME AND AREA THROUGH FRI...BUT WARMER IN THE SOUTH AS FRONT SETS
UP TUE.
AS UPPER TROUGH MOVES EAST OF THE AREA NEXT WEEKEND...DRIER
CONDITIONS SHOULD SET IN WITH NEAR NORMAL TEMPS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
POLLACK
Hazardous weather outlook, May 8, 10:57 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1157 AM CDT SUN MAY 8 2005
IAZ043-055-NEZ012-015-018-032>034-082200-
BURT-CEDAR-CUMING-HARRISON IA-MONONA IA-STANTON-THURSTON-WAYNE-
1157 AM CDT SUN MAY 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG AND AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. STORMS
SHOULD INITIATE BETWEEN 1 AND 4 PM ACROSS THE OUTLOOK AREA WITH
VERY LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. ISOLATED TORNADOES
MAY ALSO OCCUR INTO EARLY THIS EVENING IN AN AREA ALONG THE MISSOURI
RIVER IN EXTREME NORTHEAST NEBRASKA AND WEST CENTRAL IOWA WHERE SHEAR
VALUES ARE EXPECTED TO INCREASE AHEAD OF THE SURFACE LOW. THE
THUNDERSTORMS SHOULD MOVE EAST OF THE AREA AFTER 10 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID
WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT
AND CONTINUING THROUGH FRIDAY. THERE STILL IS SOME UNCERTAINTY TO
EXACTLY WHEN OR WHERE SEVERE THUNDERSTORMS MIGHT DEVELOP DURING
THIS TIME. HOWEVER...SEVERE STORMS COULD OCCUR EITHER WEDNESDAY OR
THURSDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.
A CONFERENCE CALL WILL BE SCHEDULED FOR 1 PM TO ADDRESS THIS
SITUATION.
IAZ056-069-079-080-090-091-NEZ011-016-017-030-031-042>045-050>053-
065>068-078-088>093-082200-
ANTELOPE-BOONE-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-
JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MILLS IA-MONTGOMERY IA-
NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
1157 AM CDT SUN MAY 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG AND AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. STORMS
SHOULD INITIATE BETWEEN 1 AND 4 PM ACROSS THE OUTLOOK AREA WITH
VERY LARGE HAIL AND A FEW DAMAGING WIND GUSTS POSSIBLE. THUNDERSTORMS
SHOULD MOVE EAST OF THE AREA BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID
WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT
AND CONTINUING THROUGH FRIDAY. THERE STILL IS SOME UNCERTAINTY TO
EXACTLY WHEN OR WHERE SEVERE THUNDERSTORMS MIGHT DEVELOP DURING
THIS TIME. HOWEVER...SEVERE STORMS COULD OCCUR EITHER WEDNESDAY OR
THURSDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.
FOBERT
In the hours before
Local storm report, May 8, 2:36 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
336 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 W CRESCENT 41.37N 95.90W
05/08/2005 0.75 INCH POTTAWATTAMIE IA TRAINED SPOTTER
ON INTERSTATE 29.
&&
DEWALDLocal storm report, May 8, 2:50 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
350 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 W PAPILLION 41.16N 96.06W
05/08/2005 0.75 INCH SARPY NE LAW ENFORCEMENT
&&
DEWALDLocal storm report, May 8, 3:01 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL OMAHA 41.26N 96.01W
05/08/2005 0.75 INCH DOUGLAS NE TRAINED SPOTTER
AT 70TH AND CHARLES STREET.
&&
DEWALDLocal storm report, May 8, 3:04 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
404 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL OMAHA 41.26N 96.01W
05/08/2005 1.00 INCH DOUGLAS NE TRAINED SPOTTER
AT 108TH AND POLK.
&&
DEWALDLocal storm report, May 8, 3:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
409 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL OMAHA 41.26N 96.01W
05/08/2005 0.75 INCH DOUGLAS NE TRAINED SPOTTER
AT 90TH AND PACIFIC.
&&
DEWALDLocal storm report, May 8, 3:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 W EARLING 41.78N 95.46W
05/08/2005 0.75 INCH SHELBY IA TRAINED SPOTTER
&&
DEWALDHail, Pottawattamie
- When
- May 8, 3:40 PM CST to 3:44 PM CST
- Where
- Pottawattamie County, 3 mi E of Crescent
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.367, -95.817
Hail up to half dollar size in diameter was reported east northeast of Crescent.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 8 to 9, 2005$35 million · 4 events
- Flash Flood in Idaho, May 8, 2005$4.0 million · 1 event
- Hail and Damaging Winds in Texas, May 8, 20051 injured · $689,000 · 1.75 in hail · 19 events
- Flood in California, May 8 to 10, 2005$2.3 million · 1 event
- Hail in Texas, May 8, 2005$245,000 · 4.25 in hail · 41 events
- Hail and Damaging Winds in Texas, May 8, 2005$246,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Iowa, May 8, 2005$208,000 · 2 in hail · 23 events
- Tornadoes and Hail in Minnesota, May 8, 2005$70,000 · F0 · 23 events
- Tornado and Flooding in Kansas, May 8, 2005F0 · 63 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 8, 2005$75,000 · 65 kt wind · 11 events
- Tornado and Flash Flood in North Dakota, May 8 to 9, 2005F1 · 28 events
- Hail in South Dakota, May 8, 20051.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449276.